Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 29, NWS Kansas City, MO

April 19, 2003Platte County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Apr 19, 2003, 5:06 AM CDT for Platte County, Missouri. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 19, 2003, 5:06 AM CDT (10:06 UTC)
Expired
Apr 19, 2003, 5:45 AM CDT
In force
39 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

County Platte County, MO

The radar

The Pleasant Hill radar (KEAX), 69 km from the middle of the area, began a volume at 10:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 10.1 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2003-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 987 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2003-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 205 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
987 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1888 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
205 m²/s²
0-3 km storm-relative helicity
302 m²/s²
Significant tornado parameter
0.2
Supercell composite
9.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

655 
WUUS53 KEAX 191006
SVREAX
MOC165-191045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
506 AM CDT SAT APR 19 2003

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN PLATTE COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 545 AM CDT

* AT 500 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  KCI AIRPORT...OR 12 MILES NORTHWEST OF KANSAS CITY...AND MOVING
  NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  PLATTE COUNTY.

THE TOWNS OF WEATHERBY LAKE...PLATTE WOODS...LAKE WAUKOMIS AND
FERRELVIEW ARE ALSO IN THE PATH OF THIS STORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3944 9463 3917 9464 3928 9486

$$


LVQ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 4:30 AM CDT, 36 minutes earlier.

Area forecast discussion, Apr 19, 4:30 AM CDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
430 AM CDT SAT APR 19 2003

430 AM...
MAIN WEATHER CHALLENGE WILL COME DURING THE NEXT 36 HOURS. DEEP
UPPER LEVEL TROUGH OVER THE INTER-MOUNTAIN REGION WILL TRACK EAST
TODAY WITH AT LEAST TWO SIGNIFICANT IMPULSES/UPPER LEVEL WIND MAXIMA
ROTATING THROUGH IT. FIRST FEATURE HAS IGNITED AN EXPANDING AREA OF
SHOWERS AND THUNDERSTORMS FROM NORTHWEST TX THROUGH OK. PRONOUNCED
UPPER LEVEL DIFFLUENCE AXIS CUTS ACROSS FORECAST AREA AND WILL AID
THUNDERSTORM DEVELOPMENT. MESOETA AND NGM SEEM TO HAVE BEST
HANDLE/DEPICTION OF THIS ACTIVITY. THIS AREA OF RAIN WILL OVERSPREAD
THE ENTIRE FORECAST AREA BETWEEN 12Z-18Z. SOME TRAINING IS LIKELY AS
WIND FIELDS START TO LINE UP. SURFACE BOUNDARY/NORTHERN EDGE OF
DEEPER LOW LEVEL MOISTURE WILL ALSO PROVIDE A FOCUS FOR STORMS. THIS
BOUNDARY CAN BEST BE SEEN ON SATELLITE IMAGERY. NARROW BANDS OF
SCATTERED STORMS CONTINUE TO FORM ALONG THIS BOUNDARY FROM NEAR LWC
TO CDJ. LITTLE DIURNAL TEMPERATURE RANGE EXPECTED TODAY WITH WARMEST
READINGS IN EASTERN COUNTIES.

ANOTHER ROUND OF POTENTIALLY HEAVY RAIN PRODUCING STORMS ARE LIKELY
TONIGHT AS NEXT WIND MAXIMA ZIPS NORTHEAST. SOME CONCERN THAT IF
ENOUGH RAIN FALLS THIS MORNING OVER THE SAME AREA WE COULD HAVE SOME
FLOODING PROBLEMS. LATEST RADAR TRENDS SEEM TO INDICATE WE ARE
SETTING THE STAGE FOR THIS TYPE OF EVENT. HAVE OPTED TO NOT ISSUE A
FLOOD WATCH AS WE ARE IN A DROUGHT AND FLASH FLOOD GUIDANCE VALUES
ARE FAIRLY HIGH. THIS COULD CHANGE IF WIDESPREAD 1-2 INCH RAINS
MATERIALIZE THIS MORNING. FUTURE SHIFTS WILL NEED TO KEEP A WATCHFUL
EYE OUT FOR THIS.

EASTER SUNDAY LOOKS RATHER DREARY WITH WRAP AROUND LOW CLOUDS AND
PATCHY RAIN.

MJ

910 PM...
WITH THE LOSS OF DAYTIME HEATING AND THE SURGE OF THE DRYLINE
WANING, IVE CANCELLED THE TORNADO WATCH FOR THE REMAINDER OF
NORTHEAST KANSAS AND NORTHWEST MISSOURI.  A FEW RADAR RETURNS ARE
SHOWING UP ALONG THE STATE LINE OVER THE KANSAS CITY METRO AREA, BUT
WILL NOT LIKELY BECOME SURFACE BASED SINCE THEY WILL SOON BE PULLED
NORTH OF THE SURFACE WARM FRONT.  WELL KEEP AN EYE OUT FOR AN
ISOLATED STORM WITH HAIL, BUT THE THREAT FOR SUPERCELLS AND
TORNADOES HAS DIMINISHED GREATLY.

KOCH

311 PM CDT...
MAIN CONCERNS ARE WITH PRECIP CHANCES THROUGH THE WEEKEND...ALONG
WITH THE SEVERE POTENTIAL. WARM FRONT HAS BEEN SLOW TO MOVE NORTH
AND IS CURRENTLY STILL SOUTH OF THE FORECAST AREA. THAT HAS KEPT
TEMPS FAIRLY COOL ACROSS MOST OF THE AREA. WILL HAVE TO DEPEND ON
DEVELOPMENT ALONG THE DRYLINE FOR STORMS THIS EVENING. CONVERGENCE
ALONG THE DRYLINE IS NOT VERY STRONG...ESPECIALLY ACROSS SOUTH
CENTRAL KANSAS WHERE SURFACE WINDS ARE GENERALLY SOUTH OR SOUTHWEST
AHEAD OF IT AND SOUTHWEST BEHIND IT. THERE IS ENOUGH CONVERGENCE
THOUGH TO GET CU DEVELOPING ALONG IT THIS AFTERNOON. BEST
CONVERGENCE APPEARS TO BE OVER NORTH CENTRAL AND NORTHWEST KANSAS.
MODEL FORECAST CAPE FOR THE FORECAST AREA IS TOO HIGH CONSIDERING
THE FORECAST AREA IS STILL AHEAD OF THE WARM FRONT. LAPS DATA SHOWS
UP TO 1000 J/KG JUST PUSHING INTO SOUTHERN KANSAS RATHER THAN THE
1500+ WHICH WAS PROGGED. GIVEN THE LIMITED CONVERGENCE ALONG THE
DRYLINE AND CAPES AROUND 1000 OR LESS EXPECT THUNDERSTORM
DEVELOPMENT TO BE SCATTERED AT BEST OVER THE NORTHERN HALF OF
MISSOURI. SEVERE POTENTIAL WOULD BE LOWER YET...BETTER POTENTIAL IS
WEST OF HERE.

EXPECT A LARGE THUNDERSTORM COMPLEX TO DEVELOP OVER OKLAHOMA LATE
TONIGHT...IN REAR ENTRANCE/FRONT EXIT REGION OF COUPLED JET. LOW
LEVEL WILL ALSO PLAY A PART AS 50-60 KT JET MAX PUSHES INTO THAT
SAME REGION. MODELS SOUNDINGS SHOW LITTLE IF ANY CAP DURING THE DAY
TOMORROW. EXPECT WIDESPREAD RAIN TO DEVELOP/MOVE INTO THE AREA AS
THE COMPLEX MOVES NORTHEAST. COULD GET HEAVY RAIN ACROSS CENTRAL
MISSOURI WITH PRECIPITABLE WATER VALUES OVER ONE INCH. FINAL PIECE
OF THE UPPER LEVEL LOW ROTATES ACROSS THE FORECAST AREA SATURDAY
NIGHT INTO SUNDAY. HAVE CONTINUED HIGH POPS SATURDAY NIGHT AND
TAPERED THEM OFF ON SUNDAY.

A GRADUAL WARM-UP IS STILL EXPECTED THROUGH MID WEEK AS RIDGING
DEVELOPS OVER THE CENTRAL PART OF THE NATION. THE NEXT CHANCE FOR
THUNDERSTORMS CONTINUES TO BE WEDNESDAY INTO THURSDAY WITH THE NEXT
UPPER LEVEL LOW MOVING ACROSS.

NRR

1047 AM FRI...
HAVE UPDATED GRIDS...BASED LARGELY ON LATEST TRENDS. TEXT PRODUCTS
WILL BE OUT SHORTLY. AMOUNT OF THUNDER HAS RAPIDLY DECREASED AS THE
FIRST BATCH OF RAIN MOVES NORTH AND EAST. HOWEVER WATER VAPOR LOOP
SHOWS ANOTHER SHORTWAVE OVER CENTRAL KANSAS...IN THE VICINITY OF THE
WARM FRONT. THIS ONE IS KICKING UP ADDITIONAL SHOWERS. THE WARM
FRONT APPEARS TO NOT BE MOVING NORTH VERY QUICKLY. WITH THE FORECAST
AREA NORTH OF THE FRONT FOR MOST OF THE DAY...NEEDED TO LOWER HIGHS
SOME ACROSS THE NORTH AND EAST. EAST CENTRAL KANSAS AND WEST CENTRAL
MISSOURI SHOULD SEE SOME SUNSHINE AND HAVE RAISED HIGHS A DEGREE OR
TWO THERE. WITH THE FRONT LIFTING NORTH TODAY...HAVE KEPT POPS GOING
ACROSS THE AREA.

NRR

715 AM FRI...
HAVE EXTENDED THE HIGH POPS FOR THIS MORNING ACROSS NORTHWEST MO AND
BUMPED MORNING POPS UP OVER WEST CENTRAL MO AND EAST CENTRAL KS.
ALSO KEPT CLOUDS IN THROUGH THIS MORNING.

MJ

609 AM FRI...
MADE SOME QUICK ADJUSTMENTS TO THE FORECAST FOR THE THUNDERSTORMS
MOVING THROUGH NORTHEAST KANSAS THIS MORNING. BUMPED POPS IN THE
NORTHWEST CORNER OF MISSOURI TO NEAR 100% FOR A FEW HOURS THIS
MORNING...BASED ON THE RADAR TRENDS AND TRAJECTORY OF OBSERVED
ACTIVITY.

CUTTER

.EAX...
KS...NONE.
MO...NONE.
Hazardous weather outlook, Apr 18, 1:00 PM CDT, 16 hours 6 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-191100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT FRI APR 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND HAIL
ARE POSSIBLE UNTIL MIDNIGHT. THE AREA WITH THE GREATEST THREAT IS
WEST OF A LINE FROM BETHANY TO KINGSTON TO RICHMOND TO WARRENSBURG
TO CLINTON. A DRY LINE WILL MOVE EAST INTO KANSAS LATE THIS
AFTERNOON BEFORE STALLING OR RETREATING SLOWLY WEST LATE THIS
EVENING. THE DRY LINE MAY INITIATE A FEW  THUNDERSTORMS LATE THIS
AFTERNOON IN EASTERN KANSAS WITH THE THUNDERSTORMS TO MOVE NORTHEAST
INTO WESTERN MISSOURI. AS THE DRY LINE CEASES ITS PUSH TO THE EAST
THIS EVENING...THE THUNDERSTORM DEVELOPMENT IS EXPECTED TO END.

.DAYS TWO THROUGH SEVEN...THUNDERSTORMS ARE EXPECTED AGAIN SATURDAY
AND SATURDAY NIGHT. SEVERE THUNDERSTORMS ARE ALSO POSSIBLE WITH HAIL AND
HEAVY RAINFALL THE PRIMARY THREATS. THUNDERSTORMS ARE ALSO POSSIBLE
WEDNESDAY NIGHT AND THURSDAY. THE SEVERE THREAT WITH THESE STORMS
APPEARS SMALL AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED NEED ACROSS EXTREME WESTERN
MISSOURI AND EXTREME EASTERN KANSAS THIS EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR HTTP://WEATHER.GOV.

DB

In the hours before

Local storm report, Apr 18, 11:34 PM CDT, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1134 PM CDT FRI APR 18 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1027 PM    LIBERTY                   MO   .75 INCH HAIL
04/18/03   CLAY                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

MJ
Local storm report, Apr 18, 11:36 PM CDT, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1136 PM CDT FRI APR 18 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1015 PM    SMITHVILLE                MO   1 INCH HAIL
04/18/03   CLAY                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

MJ

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 10:22 PM CDTSevere Thunderstorm WarningEAXClay38 min
Apr 18, 10:36 PM CDTSevere Thunderstorm WarningEAXClinton54 min
Apr 18, 10:48 PM CDTSevere Thunderstorm WarningEAXRay42 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.